Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Denver/Boulder, CO

May 22, 20205 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 22, 2020, 2:56 PM MDT for 5 counties in Colorado. It took effect at May 23, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2020, 2:56 PM MDT (20:56 UTC)
In effect from
May 23, 2020, 12:00 PM MDT
Expired
May 23, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS85 KBOU 222056
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
256 PM MDT Fri May 22 2020

COZ214-241-246-247-230500-
/O.UPG.KBOU.FW.A.0006.200523T1800Z-200524T0200Z/
/O.NEW.KBOU.FW.W.0010.200523T1800Z-200524T0200Z/
Central and Southeast Park County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
256 PM MDT Fri May 22 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, PALMER DIVIDE AND
SOUTHEAST PLAINS...FIRE WEATHER ZONES 214, 241, 246 AND 247...


The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Saturday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 214...241...246 and 247.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Noon Saturday through 8 pm MDT Saturday evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire will be capable of rapid spread

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
809 
WWUS85 KBOU 230246
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
846 PM MDT Fri May 22 2020

COZ214-241-246-247-231500-
/O.CON.KBOU.FW.W.0010.200523T1800Z-200524T0200Z/
Central and Southeast Park County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
846 PM MDT Fri May 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK,
PALMER DIVIDE AND SOUTHEAST PLAINS...FIRE WEATHER ZONES 214, 241,
246 AND 247...

* Affected Area...Fire Weather Zones 214...241...246 and 247.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Timing...Noon Saturday through 8 pm MDT Saturday evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. The combination of 
strong winds...low relative humidity...and warm temperatures will
be capable of contributing to extreme fire behavior.

&&

$$
442 
WWUS85 KBOU 231058
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
458 AM MDT Sat May 23 2020

COZ214-241-246-247-232200-
/O.CON.KBOU.FW.W.0010.200523T1800Z-200524T0200Z/
Central and Southeast Park County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
458 AM MDT Sat May 23 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK,
PALMER DIVIDE AND SOUTHEAST PLAINS...FIRE WEATHER ZONES 214, 241,
246 AND 247...

* Affected Area...Fire Weather Zones 214...241...246 and 247.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Noon Saturday through 8 pm MDT Saturday evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures will
be capable of contributing to extreme fire behavior.

&&

$$

Gimmestad
361 
WWUS85 KBOU 231937
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
137 PM MDT Sat May 23 2020

COZ214-241-246-247-240200-
/O.CON.KBOU.FW.W.0010.000000T0000Z-200524T0200Z/
Central and Southeast Park County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
137 PM MDT Sat May 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, PALMER DIVIDE
AND SOUTHEAST PLAINS...FIRE WEATHER ZONES 214, 241, 246 AND 247...

* Affected Area...Fire Weather Zones 214...241...246 and 247.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Noon Saturday through 8 pm MDT Saturday evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire will be capable of rapid spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures will
be capable of contributing to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 22, 2:53 PM MDT, 3 minutes earlier.

Area forecast discussion, May 22, 2:53 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
253 PM MDT Fri May 22 2020

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM MDT Fri May 22 2020

Satellite pictures are still showing much of the CWA cloud free
at this time. The best Cumulus development is over Logan,
Washington and Douglas Counties and along the Continental Divide.
There are returns on the areas radars at this time. Surface dew
point values are below 30 F over the western 2/3rds of the CWA.
The eastern plains have dew points in the 30s F. The wind field
over the plains and foothills is south-southeasterly. There is a
bit of Denver Cyclone in place. Models keep 30 to 60 knots
southwesterly winds at jet level for the forecast area tonight and
Saturday. There is weak upward vertical velocity on the QG Omega
fields tonight and Saturday. The low levels winds transition right
into normal drainage pattens later this evening from the current
southeasterlies. Models have south and southwesterly flow level
winds for most areas on Saturday. For moisture there is some in
the mid and upper levels tonight and Saturday. Nothing great. For
CAPE, there is a bit over the far eastern plains. Same goes for
Saturday, but values right at the border are fairly high. This all
has to do with how far west the decent low level moisture gets to.
Models are not to good with this. There is a little CAPE in the
alpine areas Saturday afternoon. The QPF fields show a small
amount of measurable rainfall over the northern border area this
evening. On Saturday afternoon, there is a bit in the mountains.
For pops, nothing great this evening 10-20%s over the northern
half of the plains. On Saturday afternoon, 10-30%s for much of the
CWA. For temperatures, Saturday's highs are 0-1.5 C cooler than
this afternoon's highs.

.LONG TERM...(Saturday night through Friday)
Issued at 138 PM MDT Fri May 22 2020

Saturday night, a moderate southwesterly flow aloft will
continue over the region. The best instability in the evening will
be along a dry line boundary over the northeast corner of the
state. There is a marginal risk of a severe thunderstorm along
and east of this boundary.  Elsewhere, isolated to scattered
thunderstorms with higher bases with more of a wind vs shower
threat in the evening. Late Saturday night into Sunday, another
mid level trough approaches the state from the northwest. A cold
front will move in overnight, with weak mid and upper level qg
ascent developing over northern CO on Sunday. Forecast soundings
on Sunday afternoon and Sunday night show a very moist airmass in
place over the forecast area. PWAT values from the GFS Buffer
soundings are around 0.70 inches and moist adiabatic. Spatial
cross-sections show the deepest northeasterly upslope will be
Sunday afternoon and evening. It still appears to be a cool, wet
and unsettled period. Models also show several inches of snowfall
above timberline. Although the amounts looks like they may be
overdone, could not rule out at least advisory criteria snowfall
above 10 thousand feet. On Monday and Monday evening, weak qg
descent in the mid and upper levels behind the trough axis. The
trough axis hangs around over eastern CO through 00z before
shifting eastward. This will result in another cool, unsettled and
showery period. More showers vs thunderstorms, but maybe enough
instability with afternoon heating to go with a slight chance of
storms most areas in the afternoon and evening. Best chance of
showers will be in and near the higher terrain. Tuesday into
Wednesday will be drier and warmer with temperatures near to
slightly above normal. A ridge axis will be over the west with a
drier and more subsident north/northwest flow aloft. By Thursday,
the ridge appears to keep a dry, warm and subsident airmass over
the western part of the state. An upper level disturbance looks
like it will drop out of WY and into northeast CO Thursday evening.
This feature may stall out a bit and allow for enough
moisture/instability for showers and thunderstorms over the
northeast plains for Friday. The best chance of showers/storms
late next week may actually be in the overnight periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 250 PM MDT Fri May 22 2020

Winds should stay south-southeasterly at DIA into early evening,
then normal drainage patterns overnight. There will be not
ceiling issues. There could be an outflow wind gusts at DIA to 30
knots through mid evening from convection north and northeast of
the airport.

&&

.FIRE WEATHER...
Issued at 250 PM MDT Fri May 22 2020

I went ahead with a Red Flag Warning for South Park and the
southern CWA on Saturday afternoon and early evening. Relative
humidities will be plenty low, winds speeds will be close enough.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Saturday for COZ214-241-
246-247.

&&

SHORT TERM.....Koop
LONG TERM......Coop
AVIATION.......Koop
FIRE WEATHER...Koop
Hazardous weather outlook, May 22, 11:02 AM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Fri May 22 2020

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Fri May 22 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated high based showers and thunderstorms will be possible
late this afternoon and evening. They will only produce a brief
period of light rain or sprinkles, and wind gusts to around 35
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fire danger will increase on Saturday, over South Park and the
Palmer Divide, due to gusty south to southwest winds and low
humidity levels. Meanwhile, across the far northeast plains
a few severe thunderstorms may develop by late afternoon into the
evening hours, mainly east of a Sterling to Akron line.

Sunday will be cooler with showers and thunderstorms developing
in the afternoon. This activity will continue Sunday night as a
weather system moves across the area.  Several inches of wet snow
will be possible in the mountains above 10000 feet. By Monday,
there will still be a chance of showers with below normal
temperatures. Tuesday and Wednesday will be dry with a warming
trend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:33 AM MDTFire Weather WatchBOUArapahoe, Douglas, Elbert, Lincoln, Park11 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.